Alert archive / Wyoming / Winter Storm Warnings in 2025

Winter Storm Warning 13, NWS Riverton, WY

December 8, 20256 counties in Wyoming

NWS Riverton, WY issued this winter storm warning at Dec 8, 2025, 2:02 AM MST for 6 counties in Wyoming. It took effect at Dec 8, 2025, 5:00 PM MST. It was in force for 43 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 8, 2025, 2:02 AM MST (09:02 UTC)
In effect from
Dec 8, 2025, 5:00 PM MST
Expired
Dec 10, 2025, 12:11 PM MST
In force
43 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Hot Springs County, WY, Lincoln County, WY, Park County, WY, Sublette County, WY, Teton County, WY

The radar

The Riverton/Lander radar (KRIW), 100 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2025-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2025-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1998 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this winter storm warning went out at Dec 7, 9:31 PM MST, 4 hours 31 minutes earlier. Its key messages:

  • Snowfall rates have begun to increase across the western mountains leading to moderate accumulations overnight, especially in the Tetons. Winter travel conditions are possible over mountain passes.
  • Wind will be elevated through much of the upcoming week. The strongest wind is expected Monday night through Wednesday night across the Wind Corridor from southwestern Wyoming through Natrona County.
  • An active pattern will keep near-continuous snow chances for the western mountains through the week. Generally above-normal temperatures are expected elsewhere.
Area forecast discussion, Dec 7, 9:31 PM MST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
931 PM MST Sun Dec 7 2025

.KEY MESSAGES...

- Snowfall rates have begun to increase across the western
  mountains leading to moderate accumulations overnight,
  especially in the Tetons. Winter travel conditions are
  possible over mountain passes.

- Wind will be elevated through much of the upcoming week. The strongest
  wind is expected Monday night through Wednesday night across
  the Wind Corridor from southwestern Wyoming through Natrona
  County.

- An active pattern will keep near-continuous snow chances for
  the western mountains through the week. Generally above-normal
  temperatures are expected elsewhere.

&&

.UPDATE...
Issued at 117 PM MST Sun Dec 7 2025

Snow is beginning to pick up again across western Wyoming as the
next wave arrives. The only change made to the forecast this
afternoon was a little more snow accumulation for the Tetons given
latest model guidance. The heaviest snow will fall this evening
through the pre-dawn hours before rates drop off by sunrise. Further
ahead, we will likely be issuing a High Wind Watch shortly for the
extended period of strong wind starting Monday night as noted
below.

&&

.DISCUSSION...
Issued at 335 AM MST Sun Dec 7 2025

I have wanted to be a meteorologist since I was in 1st grade (thank
you Blizzard of 1978 in Massachusetts). However, at times I gave
thought at what other careers I would have liked. One of them was
engineering, more specifically mechanical engineering. And this
relates to the forecast. Any engineer or even mechanic can tell you,
one of the problems with moving parts if that, the more you have,
the more problems that can occur. And this is the problem with the
forecast this early morning, this forecast has more moving parts
than a Rube Goldberg machine, making the bust potential higher than
normal and details difficult to hash out, especially further out.

As for now, we still have a few showers over the area, especially
over Togwotee Pass, where it seems to snow every time someone
sneezes. But, most areas are in a lull right now. This won't last
though, as the next wave approaches from the west. This one looks to
largely impact the western mountains. The most impacted area will be
the Tetons, where most locations have at least a 2 out of 3 chance
of 6 inches or more of new snow though tonight. With this, we have
issued a Winter Weather Advisory starting at 11 am today, although
the steadiest snow would be tonight when the trough axis moves
through. Other locations have generally have less than a 1 in 2
chance. Southwestern Yellowstone has a greater than 1 in 2 chance
of 6 inches as well, but seeing how the park is closed right now
and the only impact would be to wildlife, no highlights here. As
for East of the Divide, things look relatively uneventful, just
some breezes in the usual locations as downsloping flow occurs.
Temperatures here will average 5 to 10 degrees above normal.

Monday also looks relatively quiet as we will again be in between
systems, with only with only some orographic snow showers in western
Wyoming. However, wind will be increasing as the pressure gradient
really begins to tighten. And this may be the greatest concern for
the middle of the week, especially in central and southern Wyoming.
We will tackle these two concerns separately.

We will start with wind. Some of the telltale 50 knot winds at 700
millibars begin to show up as early as Monday night across the
favored southwesterly, prefrontal locations, like Rock Springs,
Casper and in the lee of the Absarokas. Many of these locations have
at least a 3 out of 4 chance of wind gusts past 50 mph starting
later Monday night, and some have a 1 in 2 chance of wind gusts past
60 mph. I would say there is at least a 1 in 2 chance of some sort
of High Wind Watch being needed starting at this time. Tuesday also
looks like a blustery day as the next system moves toward the area.

The time of concern may be Tuesday night through Wednesday night.
Most modeling shows an 130 knot jet dropping across Wyoming, with
the southern half of the state in the favored right front quadrant
of the jet, enhancing downward momentum. This is when the 700
millibar winds really peak as well, with the GFS showing these winds
as high as 80 knots. Extended MOS guidance shows sustained winds
over 40 knots Wednesday and Wednesday night. In the probabilistic
realm of the ensembles, much of the southern third of the state as
at least a 3 in 5 chance of wind gusts past 60 mph with even some
areas near Green River having a 1 in 2 chance of wind gusts over 70
mph. So, even for this normally windy area, this could be a notable
period of high wind, mainly for how long it could last (into
Thursday as well). As was said earlier, expect some wind highlights
sometime today or at the latest Monday morning for this period
before the wind finally decreased Friday. One mention of caution
though, the models, especially the GFS, can be a bit bullish on
wind this far out, so this is not 100 percent. However, chances
are fairly high of some sort of high wind during this period.

Now for the snowy part of the system. This is where there are more
moving parts and uncertainty increases significantly. There is still
a fairly large spread in guidance. For one, the aforementioned snow
looks to be more dynamically forced with the jet energy. This leads
to a more banded snow that is hard to nail down 24 hours out and
especially so 4 to 5 days out. Many of the western mountains have at
least a 1 in 2 chance of a foot or more of new snow, with some
orographic enhancement from the westerly flow. Some additional
highlights look fairly likely there (at least a 1 in 2 chance)
starting Tuesday night. The uncertainty increases exponentially East
of the Divide. The deterministic models have a lot of different
solutions in regards to timing, as much as a 24 hour difference.
Placement of the heaviest snow is also uncertain. The greatest
chance of greater than 3 inches of snow for the 48 hours ending
Friday morning would be across northern Wyoming. The reasoning for
this would be the area is in the left front quadrant of the jet,
which will enhance upper level divergence. But pinpointing where
this is almost impossible this far out. So, it looks like a rather
active period of weather across western and central Wyoming for the
second week of December.

As for temperatures, it looks rather mild ahead of the front,
especially Tuesday and Wednesday when strong downsloping flow  may
bring highs in the 50s East of the Divide. Things cool off behind
the front Thursday. However, with the Pacific origin of the air,
temperatures would only fall back to seasonal normals, with no
Arctic air expected over the next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 930 PM MST Sun Dec 7 2025

All TAF sites VFR except JAC with ongoing light snow limiting to
MVFR ceilings and visibility through about 14Z before lifting
after sunrise. Mid and upper level clouds otherwise ahead of the
next system that will increase winds at most locations up to 18
to 25kts after 17-19Z. The strongest mixing will be for CPR/RKS
seeing gusts up to 30kts, with all sites diminishing some after
00Z and sunset Monday evening but remaining elevated and breezy
overnight into Tuesday morning. Snow chances increase once again
after 00Z with JAC, likely not on station carrying VCSH, but
obscuring the Tetons before it makes its way up the valley
after the end of the period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 AM MST Monday for WYZ012.

High Wind Watch from Monday evening through late Wednesday
night for WYZ019-020-022-027>030.

&&

UPDATE...Myers
DISCUSSION...Hattings
AVIATION...Lowe
Hazardous weather outlook, Dec 7, 3:48 AM MST, 22 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
348 AM MST Sun Dec 7 2025

WYZ001>020-022>030-081400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-
Southeast Bighorn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
348 AM MST Sun Dec 7 2025

...Winter Weather Advisories for the Tetons from 11 am today
through 5 am Monday morning...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...This Afternoon and Tonight.

Light to moderate snow returning to the western mountains,
steadiest and heaviest after sunset.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday night through Friday...Several periods of snow likely for
the western mountains. Snow possible East of the Divide starting
Wednesday but details on amounts and timing are still highly
uncertain.

Tuesday through Thursday...Strong to high wind likely across
central and southern Wyoming.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 1:49 AM MSTHigh Wind WarningRIWFremont, Lincoln, Natrona, Sweetwater4 days
Dec 8, 2:02 AM MSTWinter Storm WatchRIWFremont, Lincoln, Sublette, Teton11 hr
Dec 8, 1:21 PM MSTWinter Weather AdvisoryRIWBig Horn, Fremont, Johnson, Lincoln, Natrona, Sublette and 1 more52 hr

Nearby

Winter Storm Warnings in Wyoming, 2025Every winter storm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.